Is Fentanyl Dangerous?
Fentanyl may be administered through:
- Oral or nasal spray.
- Lollipops (a ‘troche’ or lozenge with a stick handle).
Fentanyl is a potent, synthetic opioid analgesic – excellent for controlling serious pain, but also with huge abuse potential. It is 80 to 500 times stronger than morphine.
Fentanyl is a drug that can be severely harmful, or even fatal, with death usually caused by respiratory failure.
Being as potent as it is, Fentanyl administration is frequently reserved for already opioid-tolerant patients (those already having grown tolerant to a therapeutic dose of some other opiate).
Any person who uses fentanyl and doesn’t have an opioid tolerance is risking his health. In other words, a first time user who decides to ‘experiment’ or use Fentanyl recreationally places themselves in extreme danger of overdose.
The Drug Enforcement Administration (DEA) classifies fentanyl as a Schedule II controlled substance. Essentially, this means it has a high potential for abuse, and its use could be dangerous. Addiction to fentanyl can grab a hold of a user very quickly, so prescription use should be closely monitored by a patient’s physician.
A Deadly Combination: Fentanyl and Heroin
- Sold in place of high-grade heroin (referred to as “China White)”.
- Added to heroin to amplify the high.
Mixing heroin or other drugs with fentanyl puts the user at a significant risk of overdose. In fact, in October of 2015, 74 Chicagoans overdosed on heroin that many believe was cut with fentanyl or fentanyl derivatives. Learn more.
Short-term Effects of Fentanyl
A Fentanyl high is very similar to heroin, providing:
- Reduced feelings of pain.
Those seeking the effects above will often abuse fentanyl by taking it without a prescription, using high doses, or mixing it with other drugs – all of these situations can turn fatal.
Fentanyl side effects include:
- Altered heart rate.
- Slowed breathing rate.
- Itchy skin.
- Constricted pupils.
NOTE: Some abusers of fentanyl may apply heat to a fentanyl patch in order to release its effects rapidly. Doing so increases the intensity of the side effects and can throw the user over the line into overdose.
- Difficulty swallowing.
- Extreme fatigue.
- Dizziness and fainting.
- Shallow, difficult breathing / respiratory arrest.
- Cardiac arrest.
- Non-responsiveness to painful stimuli.
- Severe confusion.
- Obtundation (altered level of consciousness).
If you recognize any of the above signs of overdose in yourself or another, seek emergency help immediately. Find out how to help someone experiencing an overdose at our blog, Taking Action: How to Intervene During an Overdose.
Long-term Effects of Fentanyl
Some long-term psychosocial effects of Fentanyl abuse may be showing signs of poor judgment in both work and personal situations.
Additionally, with sustained fentanyl abuse, you can:
- Increase your risk for anoxic injury (damage due to significantly decreased oxygen in the body tissues) and multiple organ system damage.
- Significantly increase your risk of overdose and death.
- Do harm to your personal life and relationships.
- Initiate or worsen pre-existing mental health conditions, including depression and/or labile (frequently changing) moods.
As with the development of tolerance to any drug, long-term Fentanyl use will require an individual to take more and more Fentanyl to achieve the same high. This can lead to the user taking dangerous dosages of the drug, putting the user at risk for overdose.
To combat this, it is important to:
- Follow the instructions for your medication if you are prescribed Fentanyl.
- Avoid abusing it for recreational use.
The risk of fentanyl addiction is high for anyone who takes it, whether on a legitimate or illicit basis. If you find yourself taking your prescribed medication more often than normal, or strictly for pleasure, talk to your doctor to discuss what you should do about it, as abuse of Fentanyl can be deadly.
Treatment for fentanyl typically has two components: 1) detox and 2) therapy/ongoing rehabilitation.
Detox and Withdrawal
When you stop taking fentanyl you are likely to experience varied unpleasant withdrawal symptoms, which can include:
- Loss of appetite.
- Fever and chills.
- Nausea / vomiting.
- Runny nose.
- Intense drug cravings.
Many residential rehabilitation centers offer detox programs to mitigate the extreme discomfort that can come with opiate withdrawal. Once admitted to a center, you will be required to go through a structured period of detoxification, working closely with an addiction specialist to manage your withdrawal symptoms.
Therapy and Rehabilitation
After your initial period of detox, you will begin active therapy for your addiction, where you will get guidance in rooting out the core cause of your addiction. This is an essential component of recovery.
Rehab may also include skills training, family therapy, wellness components like yoga, and more. Before you choose a treatment provider, check to see what the facility offers and make sure it aligns with your wants and needs.
It’s important to also consider aftercare when thinking about the process of recovery. In an aftercare program, the person addicted to Fentanyl can continue to build on successes made in the formal treatment setting through access to support systems after cessation of intensive inpatient or outpatient treatment. Options such as sober living facilities and recovery support groups can help prevent relapse and provide ongoing support through the lifelong process of recovery from substance abuse.
If you or someone you know is struggling with Fentanyl addiction, please call 1-888-744-0069 to discuss your treatment options. Fentanyl addiction is a very serious disease that should not be taken lightly. Make the decision to connect with an addiction recovery program today and get on the track to living a safe and sober life.